Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 16, 2021Nicholas County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 16, 2021, 5:57 PM EDT for Nicholas County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:57 PM EDT (21:57 UTC)
Expired
Aug 16, 2021, 6:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS81 KRLX 162157
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Mon Aug 16 2021
 
WVZ520-162230-
Southeast Nicholas WV-
557 PM EDT Mon Aug 16 2021

...Heavy showers and thunderstorms impacting portions of 
southeastern Nicholas County through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking heavy, repetitive showers 
and thunderstorms along a line extending from near Richwood to 8 
miles northwest of Duo. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Torrential rainfall has occurred with the earlier storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Richwood and Nettie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3831 8057 3814 8082 3810 8070 3826 8046
TIME...MOT...LOC 2154Z 212DEG 18KT 3828 8049 3817 8066 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:48 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 2:48 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Mon Aug 16 2021

.SYNOPSIS...
With an abundance of moisture ahead of, and then with Fred, the
chance for locally heavy rain persists into midweek. Daily
shower/storm chances then linger through at least Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 245 PM Monday...

Widely scattered showers and occasional embedded thunderstorms
will continue to move northward across the region through this
evening as our area remains in-between an upper level ridge
over the western Atlantic and an upper trough across the central
US, which is bringing a deep southwest flow aloft into the
region. While extensive cloud cover has generally kept
instability values low enough so far today to keep lightning
activity very limited, latest visible satellite imagery does
show some clearing and this may allow for some destabilization
through the evening to perhaps increase the chance for more
thunderstorm activity and potentially higher rain rates if that
occurs. Regardless of how much instability does develop through
this evening, PWATs are in the 1.8 to 2 inch range and warm
cloud depths are around 12 kft, so any of this activity through
the remainder of the day will be very rain efficient and that
threat will increase further depending on how much
destabilization can occur.

There should be a lull in precipitation activity tonight as a
shortwave aloft departs the area, but there still could be some
scattered showers around due to the moist atmosphere in place.
In addition, despite cloud cover overnight, fog and/or low
stratus is expected to develop due the rainfall from today and
even previous days. Coverage of precipitation will then increase
again by Tuesday morning from south to north as tropical
moisture associated with the remnants of Fred start to stream
into the region and additional shortwave energy moves through.
Since high moisture parameters will once again be in place on
Tuesday, heavy rainfall will remain the main concern but limited
instability again should limit a severe threat. As a result,
WPC has a Slight Risk of excessive rainfall in place for the
eastern part of our area over the mountains and a Marginal Risk
in place for areas west of the mountains. Otherwise, the
remnants of Fred will continue to approach our area from the
south by the end of the near term period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM Monday...

Remnants of Fred will move over the area on Wednesday. Newest
model runs take it on a slightly more eastward path with
heaviest precipitation expected in the mountain zones and east.
A general 2, possibly up to 4 inches of rain is expected across
the mountains with lessor amounts elsewhere. Localized water
issues are possible, but overall, a much needed rain for the
region.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1210 PM Monday...

Remnants of Fred will be to the northeast of the area by
Thursday, but more precipitation is expected in the long term,
as multiple upper waves move through the area, helping to
trigger showers and storms in the humid atmosphere. A weak cold
front will move through the area in the Saturday through Sunday
time frame, with the potential for a break in the active weather
by later in the day Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 154 PM Monday...

Widespread showers and some occasional embedded storms will move
northward across the region through the remainder of the day as
southerly flow aloft brings abundant moisture into the area.
This activity could result in occasional MVFR/IFR restrictions
at times through this evening, especially in periods of heavier
pockets of rainfall. By the late evening and early overnight
hours, there may be a brief lull in precipitation activity as
an upper level disturbance departs so some brief improvements in
flight conditions may occur. However, any improvements should
be brief as conditions will quickly deteriorate later in the
overnight hours and into Tuesday morning as tropical moisture
streams into the area and precipitation coverage will increase
once again. In addition, fog will also develop overnight due to
the wet conditions expected across much of the area so IFR/LIFR
conditions will be possible area-wide overnight.

Widely scattered showers and embedded storms will continue on
Tuesday so only slow improvements in ceilings/visibilities will
occur throughout the day. However, MVFR ceilings will likely
linger through the end of the period due to the saturated
conditions in place. Some visibility restrictions will also be
possible once again in periods of heavier showers into Tuesday
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and embedded storms and
associated restrictions could vary from TAFs. Timing, location,
and duration of fog/low stratus tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    M
HTS CONSISTENCY  M    H    H    H    M    H    H    H    H    M    H    L
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    M
PKB CONSISTENCY  M    M    H    H    H    H    H    M    H    M    H    L
CKB CONSISTENCY  H    L    M    H    H    H    H    H    H    H    M    H

AFTER 18Z TUESDAY...
Brief IFR possible in mainly afternoon showers and thunderstorms
through at least Wednesday, with overnight and early morning
fog and/or stratus also possible where it does rain. Depending
on the track of the remnants of Fred, prolonged IFR may be
possible across portions of the area starting Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/RG
NEAR TERM...ARJ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Aug 16, 5:58 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
558 AM EDT Mon Aug 16 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-171000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
558 AM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.

There is a marginal risk for excessive rainfall for Tuesday and
Tuesday night, with isolated to scattered flash flooding possible
for areas that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-171000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
558 AM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall for heavier showers or
thunderstorms hitting the same location multiple times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moisture from the remnants of Tropical Storm Fred will interact with
an upper level system to result in rounds of showers and
thunderstorms Tuesday and Wednesday, when the remnants themselves
arrive.

There is a slight risk for excessive rainfall for Tuesday and Tuesday
night, with isolated to scattered flash flooding possible for areas
that receive repetitive rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 16, 5:48 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Mon Aug 16 2021

WVZ033-034-162215-
Wyoming WV-McDowell WV-
548 PM EDT Mon Aug 16 2021

...Heavy showers and thunderstorms impacting portions of north
central McDowell and central Wyoming Counties through 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking heavy, repetitive showers
thunderstorms along a line extending from near Pineville to 9 miles
south of Gilbert Creek. Movement was north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Torrential rainfall has occurred with the earlier storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Pineville, Davy, Iaeger, Wolf Pen and Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3778 8152 3749 8181 3737 8173 3770 8142
TIME...MOT...LOC 2146Z 201DEG 14KT 3761 8159 3746 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12
Special weather statement, Aug 16, 5:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Mon Aug 16 2021

WVZ520-162230-
Southeast Nicholas WV-
557 PM EDT Mon Aug 16 2021

...Heavy showers and thunderstorms impacting portions of
southeastern Nicholas County through 630 PM EDT...

At 554 PM EDT, Doppler radar was tracking heavy, repetitive showers
and thunderstorms along a line extending from near Richwood to 8
miles northwest of Duo. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Torrential rainfall has occurred with the earlier storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Richwood and Nettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3831 8057 3814 8082 3810 8070 3826 8046
TIME...MOT...LOC 2154Z 212DEG 18KT 3828 8049 3817 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:08 PM EDTSpecial Weather StatementRLXClay37 min
Aug 15, 8:25 PM EDTSpecial Weather StatementRLXMingo35 min
Aug 15, 8:34 PM EDTSpecial Weather StatementRLXBraxton26 min
Aug 15, 8:37 PM EDTSpecial Weather StatementRLXBarbour, Upshur38 min
Aug 15, 8:53 PM EDTSpecial Weather StatementRLXBraxton37 min
Aug 15, 9:41 PM EDTSpecial Weather StatementRLXLewis34 min
Aug 15, 9:56 PM EDTSpecial Weather StatementRLXWayne34 min
Aug 15, 10:10 PM EDTSpecial Weather StatementRLXLogan20 min
Aug 15, 10:57 PM EDTSpecial Weather StatementRLXBoone33 min
Aug 16, 5:48 PM EDTSpecial Weather StatementRLXWyoming27 min
Aug 16, 7:17 PM EDTFlash Flood WarningRLXDoddridge, Ritchie3 hr
Aug 16, 6:57 PM EDTSpecial Weather StatementRLXBuchanan33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.